Article

Mappings approximately preserving orthogonality in normed spaces

Nonlinear Analysis (Impact Factor: 1.61). 12/2010; 73(12):3821-3831. DOI: 10.1016/j.na.2010.08.007

ABSTRACT We answer many open questions regarding approximately orthogonality preserving mappings (in Birkhoff–James sense) in normed spaces. In particular, we show that every approximately orthogonality preserving linear mapping (in Chmieliński sense) is necessarily a scalar multiple of an ε-isometry. Thus, whenever ε-isometries are close to isometries we obtain stability. An example is given showing that approximately orthogonality preserving mappings are in general far from scalar multiples of isometries, that is, stability does not hold.

Download full-text

Full-text

Available from: Blaž Mojškerc, Mar 30, 2014
2 Followers
 · 
152 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: In a normed space we introduce an exact and approximate orthogonality relation connected with “norm derivatives” r¢±{\rho^{\prime}_{\pm}} . We also consider classes of linear mappings preserving (exactly and approximately) this kind of orthogonality. Mathematics Subject Classification (2010)Primary 46B20-46C50-Secondary 39B82 KeywordsOrthogonality-approximate orthogonality-orthogonality preserving mappings-norm derivative
    Aequationes Mathematicae 09/2010; 80(1):45-55. DOI:10.1007/s00010-010-0042-1 · 0.55 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: We survey mainly recent results on the two most important orthogonality types in normed linear spaces, namely on Birkhoff orthogonality and on isosceles (or James) orthogonality. We lay special emphasis on their fundamental properties, on their differences and connections, and on geometric results and problems inspired by the respective theoretical framework. At the beginning we also present other interesting types of orthogonality. This survey can also be taken as an update of existing related representations.
    Aequationes Mathematicae 02/2012; 83(1-2). DOI:10.1007/s00010-011-0092-z · 0.55 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: In a real normed space we introduce two notions of approximate Roberts orthogonality as follows: $$x \perp_R^\varepsilon y \, {\rm if \, and \, only \, if} \left|\|x + ty\|^2 - \|x - ty\|^2\right| \leq 4\varepsilon\|x\|\|ty\| \, {\rm for \, all} \, t \in \mathbb{R}\,;$$ and $$x^{\varepsilon} \perp_R y \, {\rm if \, and \, only \, if} \left|\|x + ty\|-\|x - ty\|\right| \leq \varepsilon(\|x + ty\| + \|x - ty\|) \, {\rm for \, all} \, t \in \mathbb{R}\,.$$ We investigate their properties and their relationship with the approximate Birkhoff orthogonality. Moreover, we study the class of linear mappings preserving approximately Roberts orthogonality of type \({^{\varepsilon}\perp_R}\) . A linear mapping \({U: \mathcal{X} \to \mathcal{Y}}\) between real normed spaces is called an \({\varepsilon}\) -isometry if \({(1 - \varphi_1 (\varepsilon))\|x\| \leq \|Ux\| \leq (1 + \varphi_2(\varepsilon))\|x\|\,\,(x \in \mathcal{X})}\) , where \({\varphi_1 (\varepsilon)\rightarrow0}\) and \({\varphi_2 (\varepsilon)\rightarrow0}\) as \({\varepsilon\rightarrow 0}\) . We show that a scalar multiple of an \({\varepsilon}\) -isometry is an approximately Roberts orthogonality preserving mapping.
    Aequationes Mathematicae 06/2013; 89(3). DOI:10.1007/s00010-013-0233-7 · 0.55 Impact Factor